Montana, 2012

Hail in Montana, July 1, 2012

July 1, 2012 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced 1 inch diameter hail in Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced 1 inch diameter hail in Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 1, 3:17 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 1, 3:17 PM MST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
417 PM MDT SUN JUL 1 2012

.SHORT TERM...VALID FOR MON AND TUE...

UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH BOX #449.
TWH

PREVIOUS DISCUSSION...
A COLD FRONT WILL PUSH ACROSS THE ENTIRE AREA THIS EVENING. WINDS
WILL SWITCH TO THE NORTHWEST AND BE GUSTY FOR SEVERAL HOURS AFTER
FRONTAL PASSAGE. THE RED FLAG WARNING IS IN GOOD SHAPE.

HIGH BASED CUMULUS WAS ALREADY DEVELOPING TO THE WEST AND SOUTH
OF BILLINGS ALONG WITH ACTIVITY OVER SOUTHEAST MONTANA. ELEVATED
CAPES PROGGED NEAR 1000 J/KG OVER SOUTH CENTRAL AND WESTERN
ZONES. SOUNDINGS WERE STRONGLY INVERTED V WITH SUCH DRY LOW
LEVELS. JET COUPLET MOVES ACROSS THE REGION THIS EVENING TO
ENHANCE LIFT. WOULD EXPECT SCATTERED THUNDERSTORMS OVER CENTRAL
AND WESTERN ZONES. STORMS WILL HAVE STRONG WINDS. STORMS WILL
TURN WETTER BEHIND THE FRONT. THE EAST HAS PROGGED ELEVATED CAPES
AROUND 1500 J/KG WITH GOOD SHEAR. THIS WILL BE THE LOCATION WITH
THE BEST CHANCE OF SEVERE THUNDERSTORMS WITH THE HIGHER CAPE
VALUES AND SHEAR. IF STORMS BECOME SURFACE BASED...SUPERCELLS CAN
BE EXPECTED.

MONDAY WILL BE A LITTLE COOLER WITH LIGHT EASTERLY WINDS. UPSLOPE
FLOW WITH WEAK SHORTWAVE ENERGY COULD GENERATE A FEW
THUNDERSTORMS OVER WESTERN AND CENTRAL ZONES MONDAY AFTERNOON AND
EVENING.

HOT TEMPERATURES WITH VERY LOW HUMIDITIES WILL RETURN TUESDAY. A
COLD FRONT WILL PUSH ACROSS THE AREA AND CREATE A STRONG WIND
SHIFT. THIS FRONT WILL ALSO GENERATE ISOLATED THUNDERSTORMS. THIS
HAS THE SET UP FOR ANOTHER POTENTIALLY CRITICAL FIRE WEATHER DAY.
TWH

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGHOUT THE EXTENDED
PERIOD. CONTINUED TO BROAD-BRUSH LOW POPS THURSDAY NIGHT THROUGH
SUNDAY NIGHT. INCREASING LIFT/MOISTURE ADVECTION DURING THIS TIME
SHOULD PRODUCE ISOLATED THUNDERSTORMS DURING EACH PERIOD. BLENDED
TEMPERATURES WITH ALLBLEND GUIDANCE. BRS

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD. SMOKE FROM
AREA WILDFIRES MAY PRODUCE MVFR VISIBILITIES. A STRONG COLD FRONT
WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND
EVENING...SHIFTING WINDS TO THE NORTHWEST. ISOLATED THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT. EXPECT STRONG/ERRATIC WIND GUSTS
NEAR THESE STORMS. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 060/089 061/096 060/090 064/091 064/089 063/087 064/088
    31/B    21/B    21/U    11/U    22/T    22/T    22/T
LVM 048/088 050/090 048/086 054/088 054/086 054/085 054/086
    32/T    22/T    21/U    11/U    22/T    22/T    22/T
HDN 060/091 058/098 059/093 063/093 063/091 063/089 063/090
    31/B    10/B    21/U    11/U    22/T    22/T    22/T
MLS 065/093 064/100 061/094 068/095 066/091 066/090 066/090
    41/B    22/T    21/U    12/T    22/T    22/T    22/T
4BQ 063/092 060/098 061/094 068/094 067/089 065/087 064/087
    31/B    22/T    11/U    12/T    22/T    32/T    22/T
BHK 064/091 061/094 061/091 067/091 066/087 063/085 063/086
    41/B    22/T    21/U    13/T    23/T    32/T    22/T
SHR 056/090 055/095 056/090 061/091 060/086 059/084 058/085
    21/B    11/B    11/U    11/U    23/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 30>33-36>38-57-58.
     RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 123>129.
     RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT MONDAY FOR ZONES
      130>133.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 274-284.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 1, 2:02 PM MST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT SUN JUL 1 2012

MTZ028>042-056>058-063>068-WYZ098-099-022200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
302 PM MDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. LATE AFTERNOON TEMPERATURES IN THE MID 90S TO AROUND 105
CAN BE EXPECTED...WITH RELATIVE HUMIDITIES AROUND 10 PERCENT.
WINDS WILL SHIFT TO THE NORTHWEST BEHIND AN ADVANCING COLD FRONT.
SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
EVENING AS THE FRONT MOVES THROUGH. THUNDERSTORMS WILL HAVE
STRONG AND ERRATIC WIND GUSTS. SOME STORMS MAY BE SEVERE OVER
EASTERN MONTANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT TEMPERATURES AND VERY LOW HUMIDITIES WILL RETURN TUESDAY. A
COLD FRONT WILL PUSH THROUGH TUESDAY AFTERNOON AND EVENING. THIS
FRONT WILL PRODUCE A STRONG NORTHWEST WIND SHIFT AND GENERATE
ISOLATED THUNDERSTORMS AS IT MOVES THROUGH. THIS ALL TRANSLATES
INTO ANOTHER POTENTIALLY CRITICAL FIRE WEATHER DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 248 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
July 1, 3:20 PM MST
Where
Custer County, 17.05 mi NE of Volborg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.010, -105.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384098.